Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 4, NWS Goodland, KS

April 11, 201813 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this high wind watch at Apr 11, 2018, 3:59 PM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Apr 13, 2018, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 3:59 PM CDT (20:59 UTC)
In effect from
Apr 13, 2018, 7:00 AM CDT
Expired
Apr 12, 2018, 11:12 AM CDT
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS73 KGLD 112059
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
259 PM MDT Wed Apr 11 2018

...An extended period of very windy conditions expected from Friday
morning into Saturday evening...

.A very strong storm system and an associated cold front will move
through and affect the region from Friday into Saturday evening.
This will cause very windy conditions along precipitation that
will be either rain, snow, or a rain and snow mixture.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-120600-
/O.NEW.KGLD.HW.A.0004.180413T1200Z-180415T0300Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Thomas-Wallace-Logan-Greeley-Wichita-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, 
Sharon Springs, Oakley, Tribune, Leoti, Benkelman, Culbertson, 
Trenton, Stratton Ne, and Palisade
259 PM MDT Wed Apr 11 2018 /359 PM CDT Wed Apr 11 2018/

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
EVENING...

The National Weather Service in Goodland has issued a High Wind
Watch, which is in effect from Friday morning through Saturday
evening.

* Peak Winds...North to northwest winds of 40 to 50 mph with gusts
  up to 75 mph possible.

* Timing/Duration...Winds increase quickly during the daytime
  hours with a slight decrease during the night.

* Other Impacts...It is possible that precipitation could change
  over to snow during the day, possibly as early as mid to late
  morning Friday. This precipitation will continue into Saturday
  morning. As a result, there could be some visibility
  restrictions due to the snow and blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$

KSZ003-004-015-016-029-NEZ081-120600-
/O.NEW.KGLD.HW.A.0004.180413T1800Z-180415T0300Z/
Decatur-Norton-Sheridan-Graham-Gove-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Quinter, Grinnell, Grainfield, and McCook
359 PM CDT Wed Apr 11 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

The National Weather Service in Goodland has issued a High Wind
Watch, which is in effect from Friday afternoon through Saturday
evening.

* Peak Winds...North to northwest winds of 35 to 45 mph with gusts
  up to 65 mph.
 It
  is possible that precipitation could change over to snow during
  the day, possibly as early as mid to late morning Friday. This 
  precipitation will continue into Saturday morning. As a result, 
  there could be some visibility restrictions due to the snow and 
  blowing snow.
* Timing/Duration...Winds will increase rapidly in the afternoon
  on Friday with some decrease Friday night. Winds will again
  increase during the daytime hours on Saturday with a decrease
  during the evening hours.

* Other Impacts...Precipitation looks like it will change over to
  snow late in the afternoon into the early evening on Friday.
  This precipitation will continue into Saturday morning. As a
  result, there could be some visibility restrictions due to the
  snow and It is possible that precipitation could change over to
  snow during the day, possibly as early as mid to late morning
  Friday. This precipitation will continue into Saturday morning.
  As a result, there could be some visibility restrictions due to
  It is possible that precipitation could change over to snow
  during the day, possibly as early as mid to late morning Friday.
  This precipitation will continue into Saturday morning. As a
  result, there could be some visibility restrictions due to the
  snow and blowing snow.the snow and blowing snow.blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
3 follow-up statements
166 
WWUS73 KGLD 120518
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1118 PM MDT Wed Apr 11 2018

...An extended period of very windy conditions expected from
Friday morning into Saturday evening...

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-121400-
/O.CON.KGLD.HW.A.0004.180413T1200Z-180415T0300Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Thomas-Wallace-Logan-Greeley-Wichita-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, 
Sharon Springs, Oakley, Tribune, Leoti, Benkelman, Culbertson, 
Trenton, Stratton Ne, and Palisade
1118 PM MDT Wed Apr 11 2018 /1218 AM CDT Thu Apr 12 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY EVENING...

* Peak Winds...North to northwest winds of 40 to 50 mph with 
  gusts up to 75 mph possible.

* Timing/Duration...Winds increase quickly during the daytime 
  hours with a slight decrease during the night.

* Other Impacts...areas of blowing dust with reduced visibilities
  will be possible during the day on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$

KSZ003-004-015-016-029-NEZ081-121400-
/O.CON.KGLD.HW.A.0004.180413T1800Z-180415T0300Z/
Decatur-Norton-Sheridan-Graham-Gove-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Quinter, Grinnell, Grainfield, and McCook
1218 AM CDT Thu Apr 12 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY EVENING...

* Peak Winds...North to northwest winds of 35 to 45 mph with gusts
  up to 65 mph. 

* Timing/Duration...Winds will increase rapidly in the afternoon 
  on Friday with some decrease Friday night. Winds will again 
  increase during the daytime hours on Saturday with a decrease 
  during the evening hours.

* Other Impacts...areas of blowing dust with reduced visibilities
  will be possible Friday afternoon through evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
055 
WWUS73 KGLD 120856
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
256 AM MDT Thu Apr 12 2018

...An extended period of very windy conditions expected from
Friday morning into Saturday evening...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122200-
/O.EXT.KGLD.HW.A.0004.180413T1200Z-180415T0000Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
256 AM MDT Thu Apr 12 2018 /356 AM CDT Thu Apr 12 2018/

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

* Peak Winds...North to northwest winds of 35 to 45 mph with 
  gusts up to 65 mph.

* Timing/Duration...Winds will increase rapidly in the afternoon 
  on Friday with some decrease Friday night. Winds will again 
  increase during the daytime hours on Saturday with a decrease 
  during the evening hours.

* Other Impacts...Reduced visibilities are possible Friday night
  into Saturday with areas of blowing and drifting snow and near
  blizzard conditions mainly north of Interstate 70. Areas of
  blowing dust with reduced visibilities are also possible on
  Friday through Saturday mainly further south of Interstate 70
  where precipitation amounts will be much less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for hazardous wind
conditions with sustained winds of at least 40 mph or gusts of
58 mph or greater. Secure loose outdoor items now and stay tuned
for later forecasts and possible high wind warnings.

&&

$$
297 
WWUS73 KGLD 121612
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1012 AM MDT Thu Apr 12 2018

...An extended period of very windy conditions expected from
Friday morning into Saturday evening...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130600-
/O.UPG.KGLD.HW.A.0004.180413T1200Z-180415T0000Z/
/O.NEW.KGLD.HW.W.0007.180413T1200Z-180415T0000Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
1012 AM MDT Thu Apr 12 2018 /1112 AM CDT Thu Apr 12 2018/

...HIGH WIND WARNING IN EFFECT FROM 6 AM MDT /7 AM CDT/ FRIDAY TO
6 PM MDT /7 PM CDT/ SATURDAY...

The National Weather Service in Goodland has issued a High Wind
Warning, which is in effect from 6 AM MDT /7 AM CDT/ Friday to
6 PM MDT /7 PM CDT/ Saturday. The High Wind Watch is no longer in
effect.

* Peak Winds...North to northwest winds of 35 to 50 mph with gusts
  up to 80 mph.

* Timing/Duration...Winds will rapidly increase from the morning
  into the early afternoon. Some decrease will occur Friday night
  with another rapid increase in the winds Saturday morning. Winds
  will decrease Saturday evening.

* Other Impacts...Reduced visibilities are possible Friday night
  into Saturday with areas of blowing and drifting snow and
  blizzard to near blizzard conditions mainly north of Interstate
  70. Areas of blowing dust with reduced visibilities are also 
  possible on Friday through Saturday mainly further south of 
  Interstate 70 where precipitation amounts will be much less.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means strong winds are either occurring or
imminent which could lead to property damage...reduced visibility
in blowing dust...and loss of vehicle control. A High Wind
Warning is issued for sustained wind speeds of at least 40 mph or
gusts of 58 mph or more.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Apr 11, 2:23 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 11, 2:23 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
123 PM MDT Wed Apr 11 2018

.SHORT TERM...(This Evening through Thursday night)
Issued at 120 PM MDT Wed Apr 11 2018

Synoptic Overview: A potent upper level trough will move ashore
the Pacific coast tonight and track east across the Great Basin
Thu/Thu night. Westerly flow aloft will back to the southwest and
strengthen over the central/southern Rockies and High Plains
tonight through Thu night as the aforementioned trough approaches
from the west. A lee surface trough extended northward from the
TX/OK panhandle into eastern CO/WY and western KS/NE/SD this
afternoon. This broad surface trough will evolve into a pronounced
lee cyclone invof the Tri-State border on Thu as the upper trough
tracks eastward across the Great Basin. The lee cyclone will
begin to track E/ENE invof the KS/NE border Thu night as the upper
trough progresses east across the Rockies.

Today/Tonight: Although Goodland reached yesterday's high
temperature of 72F late this morning, temperatures have otherwise
been stunted by pervasive cirrus and virga, particularly
along/north of I-70. The aforementioned cirrus, cooler
temperatures and inhibited mixing may preclude Red Flag Warning
criteria from being met this afternoon. If clouds scatter out
~21Z, a period of breezy W/WNW winds will still be possible
between 21-00Z. Low temperatures tonight may vary considerably
depending on cloud cover and surface winds, ranging from the mid/
upper 30s to the mid/upper 40s.

Thu/Thu Night: Strengthening southwesterly flow aloft /warm
advection/ is expected to aid temperatures in reaching the lower
to mid 80s Thursday afternoon, with a strengthening southwest
breeze during the afternoon. Uncertainty persists with regard to
the precise evolution of the lee cyclone and orientation of an
attendant warm front extending eastward along (or near) the KS/NE
border. As such, afternoon temperatures, RHs, and wind/gust speeds
remain most uncertain north and east of I-70. A wind shift /cold
frontal passage/ is expected to occur late Thu night (~12Z Fri) as
the lee cyclone begins to progress east invof the KS/NE border. At
this time, no precipitation is expected prior to sunrise Fri
morning.

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM MDT Wed Apr 11 2018

This period will be dry for the most part, and very wind to start
out.  The closed upper level low that moves over the forecast area
will move east on Saturday.  Behind the upper level trough high
winds will develop over the forecast area.  Current forecast has
wind gusts in the 50-65 MPH range, although higher wind gusts may
occur.  The strongest winds will be over East Central Colorado where
the low level jet will be closer to the ground.  Am expecting the
winds gradually wind down in the latter part of the afternoon.  Wind
chill values will be in the single digits Saturday morning, then
warm into the 20s for the afternoon.  The high winds may cause
blowing dust, especially if no snow or rain has fallen Friday or
Friday night.

There may be some lingering snow east of Highway 83 in the morning,
but am doubtful of this.  Am thinking any snow will be well east of
the forecast area by Saturday morning.

An upper level short wave ridge moves overhead Sunday into Monday.
Behind the ridge a short wave trough moves in Monday night and
Tuesday. The environment will be quite dry as this trough moves
through, so am not expecting any precipitation to develop as a
result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1030 AM MDT Wed Apr 11 2018

VFR conditions will rule through the TAF period. Expect W/WNW
winds sustained at 10-15 knots early/mid afternoon. Winds may
sporadically increase to 15-20 knots with gusts to 25 knots during
the mid/late afternoon hours, primarily between 20-00Z. Winds are
expected to become variable at 5-10 knots AOA sunset this evening,
and are likely to remain variable overnight. By the end of the
TAF period (15-18Z Thu), winds will shift to the southwest at
15-25 knots at the GLD terminal. At the MCK terminal, however,
winds are expected to shift to the E/SE at ~10 knots late Thu
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM
     CDT/ Thursday for KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 9 PM MDT this evening for COZ252>254.

     Red Flag Warning from noon to 9 PM MDT Thursday for COZ252>254.

NE...Red Flag Warning until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.

     Red Flag Warning from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM
     CDT/ Thursday for NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...VINCENT
Hazardous weather outlook, Apr 11, 10:12 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
912 AM MDT Wed Apr 11 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
912 AM MDT Wed Apr 11 2018 /1012 AM CDT Wed Apr 11 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning is in effect this afternoon and evening for
widespread critical fire weather conditions. All outdoor burning
should be avoided.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A Red Flag Warning remains in effect Thursday afternoon and evening
for widespread critical fire weather conditions. All outdoor burning
should be avoided.

A prolonged period of strong northerly winds is expected in the wake
of a cold frontal passage on Friday and Saturday. Damaging winds will
be possible Friday night and Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Nearby

High Wind Watches in Kansas, 2018High Wind Watches in Nebraska, 2018High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.